Constipation is one of the few potential side effects caused by buprenorphine medications, including Suboxone Film and Zubsolv. Fortunately, ‘binding up’ can be managed by making minor changes to your lifestyle.
Constipation from buprenorphine is caused by activation of mu opioid receptors in the small and large intestine, reducing the sequential squeezing and relaxation (called peristalsis) that pushes bowel contents forward. All opioids have similar effects, mimicking our natural endorphins throughout the body. Endorphins are released during trauma to naturally block pain and to divert blood flow to areas where it is needed most — and the bowel is relatively shut down during those periods to conserve energy.
Constipation problems from buprenorphine (I’ll use that term for Suboxone, Zubsolv, Bunavail, or any other form of buprenorphine) often occur in people who are already having some constipation problems, where the medication makes things worse. The first few ideas I’ll offer will help anybody, regardless of whether they take buprenorphine or other opioids.
Diet and Hydration
The function of the large intestine is primarily to reabsorb water. The amount of water reabsorbed is related to the time that contents spend in transit. This will be a bit graphic… but that’s why the first part of a bowel movement is generally hard and drier than what follows. That first part has been through the ascending colon, the transverse colon, the descending colon, and the sigmoid colon, and has hardened into something like adobe bricks. After that has been pushed out of the way, the remaining stool passes through more quickly, with less drying.
The most important step to avoid constipation is to keep things moving. If nature gives you a chance to go, take it! If you manage to skip the chance, it would only be harder to go tomorrow.
Many people fail to drink enough liquids, especially those who live in hot environments. If your body is relatively dehydrated, your colon will work harder to conserve water. Staying hydrated — to the point where you urine is light-colored — will reduce constipation.
Diet, of course, plays an even larger role. Those of you who work with concrete know that certain additives will make the mix more strong or dense. Throw in a bale of hay, and the opposite happens. So add food to your diet that contains fiber, which reduces concretion and adds bulk, making it easier for you colon to compress and push the mass forward.
Certain foods like prunes and plums have chemicals (as well as fiber) that keep the bowel moving. Other foods — e.g. cheese and processed foods — can slow things down.
Add medications only when the ideas listed above aren’t working. Consider softening agents first, as they have less effect on colon function and are less likely to create a dependence. Medications with docusate pull water into the feces to soften them. Drugs that contain sorbitol, magnesium, or polyethylene glycol pull water back into the colon, increasing the volume of feces which then stimulates a bowel movement.
Senna and bisacodyl stimulate the colon to increase peristalsis. I usually recommend Senokot to my patients, as it comes in liquid form that can be added to juice in measured amounts. With all of these over-the-counter products, be sure to follow the directions on the bottle. ALL of them can do harm if taken in excess. Stimulant laxatives and cathartics can also create tolerance and dependence, so avoid using that approach for more than 2 days in a row.
It is possible for constipation to block the colon completely. The last things on the list are enemas and suppositories, which work from the other end of the obstruction and aren’t, obviously, something to use routinely. Glycerin suppositories lubricate and also stimulate the colon. Bisacodyl suppositories stimulate the colon to provoke a bowel movement. Enemas stimulate peristalsis, lubricate, and soften feces. Many people, though, are uncomfortable doing enemas at home.
If you are completely blocked up, stimulant cathartics will cause pain and vomiting. In that case, you may have to bite the bullet and go to the ER.
if none of the convenient options are working, you might consider ‘dosing and spitting’. At the liver, buprenorphine is metabolized to norbuprenorphine, an opioid agonist that does not cross into the brain. When you take 8 mg of buprenorphine, about 30% of the dose is absorbed into the bloodstream and the other 70% is swallowed and metabolized to norbuprenorphine. If you dose for 10 minutes and then spit out the remaining saliva, you will reduce the formation of norbuprenorphine, and reduce constipation. It takes about 5 days to start seeing results because norbuprenorphine builds up in your system over time. The practice might turn off your friends so try to do it in private!
Keep in mind that solving the constipation problem will require making a change that you can continue going forward. Drinking more water and eating more fresh fruits and vegetables are great places to start.